Missouri, 2012

Hail and Damaging Winds in Missouri, July 8, 2012

July 8, 2012 · NWS LSX · 8 events in 3 counties and zones

A cold front moved through the region, triggering showers and thunderstorms. A few of the storms produced large hail and damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

A cold front moved through the region, triggering showers and thunderstorms. A few of the storms produced large hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jul 8, 11:29 AM CST, 2 hours 31 minutes earlier.

Area forecast discussion, Jul 8, 11:29 AM CST, 2 hours 31 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
1229 PM CDT SUN JUL 8 2012

.SHORT TERM...
ISSUED AT 326 AM CDT SUN JUL 8 2012
(TODAY AND TONIGHT)

DIFFICULT FORECAST FOR THE SHORT TERM WITH SOME MAJOR QUESTIONS
REGARDING TEMPS AND DEWPOINTS THRU MUCH OF TODAY FOR THE ONGOING
HEAT EPISODE...SHIFTING TO A PRECIP FORECAST LATER THIS AFTERNOON
AND THRU TONIGHT.

AS OF 08Z...APPEARS SFC FNT MAY HAVE MOVED JUST S OF KIRK AND
KUIN. A COUPLE OF SFC TROFS FURTHER S MAY PROVIDE A FOCUS LATER
TODAY TO HELP INITIATE TSRA...BUT MORE ON THAT LATER. EXPECT THIS
FNT TO BE SLOW TO MOVE SWD TODAY WITH VERY STRONG HEATING S OF THE
FNT WITH DEEP MIXING. WITH THE PRECIP THAT HAS OCCURRED OVER THE
PAST COUPLE OF DAYS...EXPECT TODAY TO BE MUCH MORE HUMID WITH
DEWPOINTS GENERALLY IN THE LOWER TO POSSIBLY MID 70S.

MDLS ARE GENERALLY IN GOOD AGREEMENT WITH 850MB TEMPS IN THE 20C TO
22C RANGE. EXPECT THE AREA TO MIX AOA 800MB TODAY. HAVE THEREFORE
TRENDED TEMPS AOA THE WARMEST MOS AGAIN TODAY. THE CAVEAT TO THIS
WILL BE WHEN AND WHERE TSRA WILL INITIATE TODAY. EXPECT BEST CHANCES
TO BE ALONG THE FNT THIS MORNING WITH CHANCES SPREADING S LATE THIS
MORNING AND THRU THE AFTERNOON AS THE AREA BECOMES UNCAPPED.
COVERAGE IS EXPECTED TO REMAIN ISOD THRU THE EARLY AFTERNOON AND
GRADUALLY INCREASE INTO THE EVENING.

THESE WARM TEMPS AND HIGHER DEWPOINTS SHUD RESULT IN HI VALUES OF
100 DEGREES OR GREATER ACROSS THE SRN HALF OF THE CWA. SOME AREAS
MAY APPROACH 105 WHICH WOULD VERIFY THE CONTINUATION OF THE HEAT
WARNING DUE TO THE DURATION OF THE EVENT. HOWEVER...GIVEN THE
UNCERTAINTY REGARDING TEMPS AND DEWPOINTS...CAN NOT JUSTIFY
UPGRADING THE GOING ADV ATTM.

WITH LITTLE IN THE WAY OF A FORCING MECHANISM OTHER THAN THE SFC
FNT...IT WILL BE DIFFICULT TO DETERMINE COVERAGE INTO THIS EVENING.
MDLS SEEM TO PUSH THE CDFNT ACROSS THE SRN PORTIONS OF THE CWA BY
THIS EVENING WITH COOLER 850MB TEMPS MOVING S WHICH SHUD AIDE IN
MOISTURE CONVERGENCE AND PROVIDE SOME LIFT AS THE RIDGE BUILDS INTO
THE AREA. HAVE KEPT LIKELY POPS ACROSS THIS AREA AS THIS SHUD BE THE
GREATEST COVERAGE.

ONCE AGAIN TO DO ANTICIPATE AN ORGANIZED SEVERE THREAT TODAY DUE TO
REASONING MENTIONED ABOVE. HOWEVER...GIVEN THE STEEP LOW LEVEL LAPSE
RATES EXPECTED AGAIN TODAY...EXPECT A COUPLE OF STORMS TO PRODUCE
STRONG WIND GUSTS. WITH COOLER TEMPS ALOFT EXPECTED TODAY AND HIGH
SBCAPE...MUCH OF THE AREA WILL ALSO HAVE A LARGE HAIL THREAT.

TILLY

&&

.LONG TERM...
ISSUED AT 326 AM CDT SUN JUL 8 2012
(MONDAY THRU SATURDAY)

MDLS REMAIN IN GOOD AGREEMENT REGARDING MASS FIELDS THRU THE
REMAINDER OF THE SHORT TERM...DAY 3. OVERALL...EXPECT THE UPPER
RIDGE TO FINALLY BREAK DOWN RESULTING IN NW FLOW ACROSS THE REGION.
HOWEVER...THE NAM SEEMS TO BE A WARM OUTLIER REGARDING 850MB TEMPS.
THE NAM SUGGESTS THE THERMAL RIDGE CONTINUES TO SPREAD EWD INTO THE
REGION WHICH DOES NOT MAKE MUCH SENSE GIVEN THE OVER ALL PATTERN.
HAVE TRENDED AWAY FROM THIS SOLN AND TWD A CONSENSUS OF THE
ECMWF/LOCAL WRF/GFS. THAT SAID...HAVE CONTINUED A TREND ABOVE THE
MAV MOS DUE TO THE PERSISTENT BIAS LATELY.

WITH THE SFC FNT JUST TO THE S OF THE CWA...HAVE KEPT LOW CHANCE
POPS THRU MON ACROSS THE SRN COUNTIES. EXPECT THE SFC RIDGE TO
CONTINUE TO BUILD INTO THE REGION WITH PRECIP MOVING S OF THE AREA
BY TUES AND CONTINUED DRY THRU THE REMAINDER OF THE SHORT TERM.

FOR THE EXTD...HAVE TRENDED POPS TWD THE DRY ECMWF AND DO NOT
ANTICIPATE MUCH IN THE WAY OF PRECIP THRU THE EXTD. AGAIN...OVERALL
MDLS REMAIN IN FAIRLY GOOD AGREEMENT REGARDING MASS FIELDS AND
THERMAL PROFILES. KEPT TEMP FORECAST NEAR SEASONAL AVG WITH A
GRADUAL MODERATION AS THE THERMAL RIDGE SLOWLY MOVES BACK INTO THE
AREA LATE IN THE PERIOD.

TILLY

&&

.AVIATION...
ISSUED AT 1212 PM CDT SUN JUL 8 2012

SCATTERED SHOWERS AND THUNDERSTORMS ARE DEVELOPING ACROSS THE AREA
NEAR A COLD FRONT. CONDITIONS MAY BE TEMPORARILY REDUCED TO MVFR
OR IFR IF PCPN MOVES DIRECTLY OVER THE TERMINALS. SCT PCPN IS
EXPECTED TO CONTINUE THROUGH THE AFTN/EVE AND DIMINISH WITH THE
LOSS OF DIURNAL HEATING. WILL CLOSELY MONITOR RADAR TRENDS AND
AMEND AS NECESSARY IF PCPN APPROACHES THE TERMINALS. OTHERWISE
LIGHT NORTHEAST WINDS...DIURNAL CU...AND OCCASIONAL BKN CIRRUS ARE
EXPECTED TO CONTINUE THROUGH THE 24 HR TAF PD.

SPECIFICS FOR KSTL...SCATTERED SHOWERS AND THUNDERSTORMS MAY
AFFECT KSTL BETWEEN 08/18Z AND 09/03Z AS A COLD FRONT SINKS
SOUTHWARD THROUGH MISSOURI. IT IS DIFFICULT TO PINPOINT A MORE
EXACT TIMEFRAME DUE TO THE WIDELY SCATTERED NATURE OF THE PCPN.
WILL CLOSELY MONITOR RADAR TRENDS AND AMEND AS NECESSARY IF PCPN
APPROACHES KSTL. OTHERWISE LIGHT NORTHEAST WINDS...DIURNAL
CU...AND OCCASIONAL BKN CIRRUS ARE EXPECTED TO CONTINUE THROUGH
THE 30 HR TAF PD.

KANOFSKY

&&

.CLIMATE...
ISSUED AT 332 AM CDT THU JUL 6 2012

RECORD HIGHS

DATE       ST. LOUIS      COLUMBIA      QUINCY
----------------------------------------------

JUL7 7     103(1936)      104(1890)    103(1936)
JULY 8     101(1980)      104(1980)    102(1936)

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR BOONE MO-CALLAWAY
     MO-COLE MO-CRAWFORD MO-FRANKLIN MO-GASCONADE MO-IRON MO-
     JEFFERSON MO-MADISON MO-MONITEAU MO-MONTGOMERY MO-OSAGE MO-
     REYNOLDS MO-ST. CHARLES MO-ST. FRANCOIS MO-ST. LOUIS CITY
     MO-ST. LOUIS MO-STE. GENEVIEVE MO-WARREN MO-WASHINGTON MO.

IL...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR BOND IL-CLINTON IL-
     FAYETTE IL-MADISON IL-MARION IL-MONROE IL-RANDOLPH IL-ST.
     CLAIR IL-WASHINGTON IL.

&&

WFO LSX
Hazardous weather outlook, Jul 8, 3:00 AM CST, 11 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
400 AM CDT SUN JUL 8 2012

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-091200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
400 AM CDT SUN JUL 8 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THE HEAT ADVISORY WILL CONTINUE TODAY AND EARLY THIS EVENING. HIGH
TEMPERATURES ARE EXPECTED TO CLIMB INTO THE UPPER 90S THIS AFTERNOON
WITH AFTERNOON AND EARLY EVENING HEAT INDEX VALUES AROUND 100 DEGREES.

THUNDERSTORMS ARE EXPECTED ACROSS THE AREA TODAY AND TONIGHT.
WHILE WIDESPREAD SEVERE WEATHER IS ANTICIPATED...A FEW OF THESE
STORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING
WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE FOR THUNDERSTORMS ACROSS SOUTHEAST MISSOURI AND
EXTREME SOUTHWEST ILLINOIS ON MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT.

TILLY

In the hours before

Local storm report, Jul 8, 12:51 PM CST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
151 PM CDT SUN JUL 08 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0151 PM     HAIL             RICH FOUNTAIN           38.40N  91.88W
07/08/2012  E0.70 INCH       OSAGE              MO   TRAINED SPOTTER

&&

GOSSELIN
Special weather statement, Jul 8, 1:18 PM CST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
218 PM CDT SUN JUL 8 2012

ILZ064-065-069-081945-
BOND IL-CLINTON IL-FAYETTE IL-
218 PM CDT SUN JUL 8 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CLINTON...
SOUTHEASTERN BOND AND SOUTHWESTERN FAYETTE COUNTIES UNTIL 245 PM
CDT...

AT 213 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR TAMALCO...OR 9 MILES SOUTHEAST OF
GREENVILLE...MOVING SOUTHEAST AT 5 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  BOULDER...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

KANOFSKY
Local storm report, Jul 8, 1:36 PM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
236 PM CDT SUN JUL 08 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0235 PM     HAIL             3 S ARCADIA             37.54N  90.63W
07/08/2012  E0.70 INCH       IRON               MO   TRAINED SPOTTER

            MOSTLY PEA SIZE WITH SOME STONES AS LARGE AS DIMES.

&&

GOSSELIN
Local storm report, Jul 8, 1:38 PM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
238 PM CDT SUN JUL 08 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0236 PM     HAIL             HEMATITE                38.20N  90.48W
07/08/2012  E0.25 INCH       JEFFERSON          MO   TRAINED SPOTTER

&&

BYRD
Special weather statement, Jul 8, 1:48 PM CST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
248 PM CDT SUN JUL 8 2012

MOZ059-082045-
GASCONADE MO-
248 PM CDT SUN JUL 8 2012

...SIGNIFICANT WEATHER ADVISORY FOR GASCONADE COUNTY UNTIL 345 PM
CDT...

AT 247 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES SOUTH OF MOUNT STERLING...OR 7 MILES
NORTHWEST OF OWENSVILLE...MOVING EAST AT 10 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  OWENSVILLE...
  DRAKE...
  ROSEBUD...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

KANOFSKY
Special weather statement, Jul 8, 1:51 PM CST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
251 PM CDT SUN JUL 8 2012

MOZ065-082045-
JEFFERSON MO-
251 PM CDT SUN JUL 8 2012

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL JEFFERSON COUNTY UNTIL
345 PM CDT...

AT 247 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR HILLSBORO.  THIS STORM WAS NEARLY
STATIONARY.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  HILLSBORO...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

KANOFSKY

The radar

The St Louis radar (KLSX), 81 km away, was scanning. The volume nearest the first event began at 20:00 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 3 hail. Local standard time, as filed.

Hail, Gasconade

When
July 8, 2:00 PM CST
Where
Gasconade County, Owensville
Measured
0.75 in hail
Reported by
Public
Coordinates
38.350, -91.500

Hail, Franklin

When
July 8, 2:09 PM CST
Where
Franklin County, 2.45 mi SSW of Villa Ridge
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.436, -90.913

Thunderstorm Wind, Franklin

When
July 8, 2:50 PM CST to 3:12 PM CST
Where
Franklin County, 0.7 mi ENE of Villa Ridge to 0.19 mi WSW of Mt Hope
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
38.472, -90.887

Thunderstorm winds blew down several trees in Villa Ridge. Also, numerous power lines were blown down in eastern Franklin county as the storm slowly moved to the south.

Thunderstorm Wind, Franklin

When
July 8, 3:20 PM CST
Where
Franklin County, 0.58 mi W of Union to Union
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
38.451, -91.011

Thunderstorm winds blew down several large tree limbs in Union.

Thunderstorm Wind, St. Louis

When
July 8, 6:29 PM CST to 6:35 PM CST
Where
St. Louis County, 1.39 mi WNW of Mehlville
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
38.508, -90.324

Thunderstorm winds blew down numerous large tree limbs around Mehlville.

Hail, St. Louis

When
July 8, 6:40 PM CST
Where
St. Louis County, 1.47 mi WNW of Mehlville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.509, -90.325

Thunderstorm Wind, St. Louis

When
July 8, 6:40 PM CST
Where
St. Louis County, Affton
Measured
56 kt (64 mph) estimated gust
Reported by
Broadcast Media
Coordinates
38.550, -90.330

Thunderstorm wind blew down a large tree. Part of the tree landed on a house causing moderate damage.

Thunderstorm Wind, St. Louis

When
July 8, 6:41 PM CST
Where
St. Louis County, 1.02 mi SSW of Shrewsbury
Measured
54 kt (62 mph) measured gust
Reported by
Trained Spotter
Coordinates
38.587, -90.329

Several large tree limbs were blown down in Shrewsbury.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2012Every state in 2012This day in weather historyWarnings in Missouri, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 406273, 406274, 406275, 406276, 406301, 406304, 406305, 406302.